Alert archive / Pennsylvania / Special Weather Statements in 2024

Special Weather Statement, NWS State College, PA

April 12, 20246 counties in Pennsylvania

NWS State College, PA issued this special weather statement at Apr 12, 2024, 2:21 AM EDT for 6 counties in Pennsylvania. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 12, 2024, 2:21 AM EDT (06:21 UTC)
Expired
Apr 12, 2024, 3:15 AM EDT
In force
54 min
Issued by
NWS State College, PA
Hail
0.00 in
Wind
50

Counties Adams County, PA, Cumberland County, PA, Franklin County, PA, Huntingdon County, PA, Juniata County, PA, Mifflin County, PA

The radar

The State College radar (KCCX), 60 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 6.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2024-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2024-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 297 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
297 m²/s²
0-3 km storm-relative helicity
367 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

391 
WWUS81 KCTP 120621
SPSCTP

Special Weather Statement
National Weather Service State College PA
221 AM EDT Fri Apr 12 2024
 
PAZ025>028-035-036-056-063-064-120715-
Perry PA-Fulton PA-Adams PA-Franklin PA-Cumberland PA-Blair PA-
Juniata PA-Huntingdon PA-Mifflin PA-
221 AM EDT Fri Apr 12 2024

...STRONG THUNDERSTORMS WILL IMPACT ADAMS...HUNTINGDON...FRANKLIN...
MIFFLIN...NORTHEASTERN FULTON...JUNIATA...NORTHEASTERN BLAIR...
CUMBERLAND AND SOUTHWESTERN PERRY COUNTIES THROUGH 315 AM EDT...

At 219 AM EDT, Doppler radar was tracking a line of heavy showers 
with strong wind gusts along a line extending from Tyrone to 14 
miles south of Huntingdon to 11 miles west of Hagerstown. Movement 
was east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Chambersburg, Carlisle, Waynesboro, Lewistown, Gettysburg,
Huntingdon, Shippensburg, Tyrone, Greencastle, Guilford, Plainfield,
St. Thomas, Littlestown, Carroll Valley, Fayetteville, Wayne Heights,
Mount Union, Bald Eagle, Burnham, and Mount Holly Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.

&&

LAT...LON 3972 7798 4074 7829 4074 7813 4069 7794
      4074 7783 4072 7771 4083 7743 3972 7706
TIME...MOT...LOC 0619Z 249DEG 26KT 4070 7826 4029 7807 3969 7793 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

$$

Lambert

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this special weather statement went out at Apr 11, 11:34 PM EDT, 2 hours 47 minutes earlier.

Area forecast discussion, Apr 11, 11:34 PM EDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service State College PA
1134 PM EDT Thu Apr 11 2024

.SYNOPSIS...
-Periods of locally heavy rain moving quickly across the area
 late this evening through tonight; southeast wind gusts up to
 45 mph
-Remaining windy Friday-Saturday with gusts 40+ mph and showers
 ending by Saturday night; max/min temps cooling down by 10-15F
-Showers return on Sunday; temperatures trending above average

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Radar loop at 03Z shows moderate to briefly heavy rain showers
(and a few embedded low-topped TSRA) expanding in coverage and
racing north across the CWA as a strong southerly 55-65 kt LLJ
heads our way.

The warm, low-topped convective elements are very efficient
rainfall producers with instantaneous rates in the 3-4 inch per
hour range across parts of our far western zones where DBZ
values are in excess of 40.

989 MB sfc low was centered over western Lake Erie and its
southward trailing cold front was surging toward eastern Ohio
ATTM. A potent and slightly neg-tilt short wave ahead of the
primary mid-upr level trough axis was moving north across WVA
and VA and will enhance precip rates and coverage over the next
6 hours. Additional rainfall will average 0.75 to 1.5 inches
overnight with some small areas of 2+ inches capable of
exceeding short term FFG values and causing some localized
flooding/flash flooding problems.

The additional focus for later tonight remains on the
possibility of locally strong to severe convection associated
with increasing large scale forcing ahead of a deepening mid
level trough over the Midwest and passage of the sfc cold
front/strong southerly LLJ axis.

Favorable upper jet dynamics, and anomalous pwats (+2-3 SD)
driven northward into CPA by a southerly 50+kt 850mb jet should
result in increasing coverage of showers, as stability decreases
ahead of the approaching cold front.

The convective environment will be characterized by high shear
and low CAPE, but given the magnitude of the low level flow it's
conceivable that even with meager instability that we could see
an isolated wind gust of 50-60 mph. The latest RAP indicates
surface-based CAPE peaking around 300 J/kg across the southeast
half of the forecast area late tonight, in conjunction with ESRH
values near 300, which could be supportive of rotating updrafts
and low-topped supercells.

As for the flooding threat, strong flow aloft and quick
movement of convection will limit the flood threat in general
and precludes watch issuance at this time. However, wet
antecedent conditions make isolated minor flooding a possibility,
especially over the central mountains, where FFG values are the
lowest. Again, ensemble mean qpf through tonight is generally
between 0.75 and 1.5 inches.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
WINDY FRIDAY-SATURDAY: The deep upper level trough/closed low
carved out from the eastern Great Lakes into the southeast U.S.
on Friday will lift out over the weekend. Large scale forcing
associated with the upper low combined with the arrival of sub
zero air at 850mb, steepening lapse rates, and a blustery west
wind will result in considerable shower activity Friday into
early Saturday. Showers on Friday appear to be more instability
driven, while lingering showers early Saturday are more
orographically enhanced. Temps look cold enough for rain/snow
mix over the NW mtns Friday night-AM Saturday with a coating
possible on non paved surfaces.

Gusty west-southwest winds are anticipated in the tight gradient
behind the exiting cold front Friday. However, the stronger
signal for advisory level wind gusts comes Saturday, as large
scale subsidence overspreads the region behind the exiting
trough. Bufkit soundings and EPS plumes indicate 40kt+ gusts
are possible during the late morning into the afternoon. Gusty
winds should gradually fade by Saturday night along with
lingering showers over the Allegheny Plateau.

Conditions dry out Saturday night into early Sunday before POPs
ramp up again from northwest to southeast ahead of a cold front
pushing Southeast from the Great Lakes Sunday
afternoon/evening.

After a noticeably cool down Fri-Sat with gusty winds, expect a
nice warm up to end the weekend with highs rebounding +10-15F
into the 60-75F range.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A cold front associated with a shortwave passing to our north
will lead to the possibility of some light rain and possibly a
thunderstorm into Monday morning. This front will then move back
of the area in the Tuesday/Wednesday time frame as a warm front
and will provide another chance for some light rain. All
guidance suggests that this rainfall will be light and will not
lead to any additional flooding concerns.

Ensembles currently support above average temps Sunday into
the middle of next week. EPS mean 850mb temps surge to around
12-13C by Tue/Wed, sufficient for highs in the 75-80F range
given enough sun.

&&

.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
Conditions will gradually deteriorate into the evening as
showers and thunderstorms work their way in from the south and
west. At least a few hours of IFR conditions are expected for
all of central PA overnight. A few rumbles of thunder are
possible with the heaviest rain showers, but instability is
marginal.

A LLJ will intensify over central PA through the first half of
tonight. The low levels are stable enough that there have been
some periods of sfc wind gusts 20-30 kts, but other periods
where gusts have subsided. LLWS will be a concern during
periods of lighter sfc winds. Higher gusts will be possible in
any thunderstorms overnight, especially for western airfields.
Winds will shift to the west- southwest behind a cold front
early tomorrow morning and remain gusty into the afternoon.

Most guidance shows ceilings gradually improving into the early
afternoon Friday (MVFR in the west, VFR in the east). More
stratiform precip is expected farther north and west towards
BFD. As colder air moves in after 00z Sat, rain will turn to
snow across the west and north.

Outlook...

Sat...Scattered showers with sub-VFR possible over the western
airfields (KBFD and KJST). A gusty west wind continues.

Sun...Mainly VFR, but a chance of late day showers/thunderstorms
and brief restrictions.

Mon-Tue...A few lingering showers across the west.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Lambert/Steinbugl
NEAR TERM...Lambert/Fitzgerald
SHORT TERM...Lambert/Fitzgerald/Steinbugl
LONG TERM...Fitzgerald/Bauco
AVIATION...Colbert/Bauco
Hazardous weather outlook, Apr 11, 7:41 PM EDT, 6 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
741 PM EDT Thu Apr 11 2024

PAZ004>006-010>012-017>019-024>028-033>037-041-045-046-049>052-
056>059-063>066-122345-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-Adams-
York-Lancaster-
741 PM EDT Thu Apr 11 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

A few strong thunderstorms with gusty winds and minor flooding are
possible late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Westerly wind gusts up to 45 mph may cause isolated tree damage and
localized power outages Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ042-053-122345-
Sullivan-Columbia-
741 PM EDT Thu Apr 11 2024

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Locally heavy rain may result in isolated urban, small stream and
poor drainage flooding late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Wind gusts up to 45 mph may cause isolated tree damage and localized
power outages Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Apr 11, 11:37 PM EDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service State College PA
1137 PM EDT Thu Apr 11 2024

PAZ004-005-120400-
McKean PA-Warren PA-
1137 PM EDT Thu Apr 11 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN WARREN AND NORTHWESTERN
MCKEAN COUNTIES THROUGH MIDNIGHT EDT...

At 1137 PM EDT, Doppler radar was tracking a strong thunderstorm near
Warren, moving northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Warren, Bradford, Allegany State Park, Sheffield, Russell, Scandia,
Ludlow, Warren South, Marshburg, Kinzua Dam, Clarendon, and
University Of Pittsburgh - Bradford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4200 7859 4164 7894 4173 7917 4200 7914
TIME...MOT...LOC 0337Z 208DEG 30KT 4175 7900

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Colbert
Special weather statement, Apr 12, 1:33 AM EDT, 48 minutes before
Special Weather Statement
National Weather Service State College PA
133 AM EDT Fri Apr 12 2024

PAZ004-005-010-120615-
McKean PA-Warren PA-Elk PA-
133 AM EDT Fri Apr 12 2024

...A GUSTY SHOWER WILL IMPACT NORTHWESTERN ELK...EASTERN WARREN AND
WESTERN MCKEAN COUNTIES THROUGH 215 AM EDT...

At 133 AM EDT, Doppler radar was tracking a gusty shower over Kane,
moving north at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bradford, Kane, Allegany State Park, Wetmore, James City, Ludlow,
Marshburg, Westline, Mount Jewett, Lewis Run, Bradford Airport, and
University Of Pittsburgh - Bradford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with this gusty shower and may
lead to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4200 7852 4145 7877 4154 7896 4162 7896
      4163 7899 4200 7900
TIME...MOT...LOC 0533Z 186DEG 45KT 4163 7886

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Colbert
Special weather statement, Apr 12, 2:21 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service State College PA
221 AM EDT Fri Apr 12 2024

PAZ025>028-035-036-056-063-064-120715-
Perry PA-Fulton PA-Adams PA-Franklin PA-Cumberland PA-Blair PA-
Juniata PA-Huntingdon PA-Mifflin PA-
221 AM EDT Fri Apr 12 2024

...STRONG THUNDERSTORMS WILL IMPACT ADAMS...HUNTINGDON...FRANKLIN...
MIFFLIN...NORTHEASTERN FULTON...JUNIATA...NORTHEASTERN BLAIR...
CUMBERLAND AND SOUTHWESTERN PERRY COUNTIES THROUGH 315 AM EDT...

At 219 AM EDT, Doppler radar was tracking a line of heavy showers
with strong wind gusts along a line extending from Tyrone to 14
miles south of Huntingdon to 11 miles west of Hagerstown. Movement
was east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Chambersburg, Carlisle, Waynesboro, Lewistown, Gettysburg,
Huntingdon, Shippensburg, Tyrone, Greencastle, Guilford, Plainfield,
St. Thomas, Littlestown, Carroll Valley, Fayetteville, Wayne Heights,
Mount Union, Bald Eagle, Burnham, and Mount Holly Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in State College PA.

&&

LAT...LON 3972 7798 4074 7829 4074 7813 4069 7794
      4074 7783 4072 7771 4083 7743 3972 7706
TIME...MOT...LOC 0619Z 249DEG 26KT 4070 7826 4029 7807 3969 7793

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Lambert

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 9:54 PM EDTAreal Flood AdvisoryCTPWarren2 hr
Apr 11, 10:29 PM EDTAreal Flood AdvisoryCTPCameron, Clearfield, Elk, McKean, Potter91 min
Apr 11, 11:37 PM EDTSpecial Weather StatementCTPMcKean23 min
Apr 12, 1:23 AM EDTAreal Flood AdvisoryCTPClearfield, Elk, McKean, Warren3 hr
Apr 12, 1:33 AM EDTSpecial Weather StatementCTPMcKean42 min
Apr 12, 2:28 AM EDTSpecial Weather StatementCTPCameron, Centre47 min
Apr 12, 10:25 AM EDTWind AdvisoryCTPAdams, Bedford, Blair, Cambria, Cameron, Centre and 27 more32 hr

Nearby

Special Weather Statements in Pennsylvania, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.